Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Albuquerque, NM

June 22, 2006Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 22, 2006, 3:05 PM MDT for Union County, New Mexico. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 3:05 PM MDT (21:05 UTC)
Expired
Jun 22, 2006, 4:00 PM MDT
In force
55 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 181 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:20 PM MDTHAIL 0.756 N Folsom, NM
Jun 22, 4:05 PM MDTHAIL 113 Ne Folsom, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:29 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 222106
SVRABQ
NMC059-222200-
/O.NEW.KABQ.SV.W.0049.060622T2105Z-060622T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 400 PM MDT

* AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTH OF FOLSOM...OR ABOUT 12 MILES NORTH
  OF DES MOINES...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN UNION COUNTY AROUND 310 PM MDT...
  RURAL NORTH CENTRAL UNION COUNTY AROUND 320 PM MDT...

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...LARGE HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3704 10391 3687 10400 3649 10336 3698 10306

$$
1 follow-up statement
000 
WWUS55 KABQ 222130
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT THU JUN 22 2006

NMC059-222200-
/O.CON.KABQ.SV.W.0049.000000T0000Z-060622T2200Z/
UNION-
329 PM MDT THU JUN 22 2006

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN UNION
COUNTY UNTIL 400 PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES EAST OF FOLSOM...OR ABOUT 9
MILES NORTHEAST OF DES MOINES...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTH CENTRAL UNION COUNTY AROUND 340 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR NORTHEASTERN NEW MEXICO.

LAT...LON 3699 10392 3687 10400 3649 10336 3698 10306

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM MDT, 5 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU JUN 22 2006

.DISCUSSION...SEVERE THUNDERSTORMS INITIATED OVER NRN MOUNTAINS OF
NEW MEXICO EARLY THIS AFTERNOON.  OTHER STORMS BACK BUILDING ALONG
LOW LEVEL MOIST AXIS FROM TX PANHANDLE INTO EC NM.  EXPECT THESE TWO
AREAS TO FILL IN WITH THE NE GETTING IN ON THE ACT AS WELL. THIS
WHOLE AREA UNDER A SVR WATCH UNTIL 10 PM THIS EVENING. SHEAR
SUFFICIENT FOR ROTATING UPDRAFTS AND LARGE HAIL.  DAMAGING WINDS
ALSO ANTICIPATED AS STORMS OVER MOUNTAINS MOVE ESE ACROSS PLAINS
THIS EVENING.

MEANWHILE...STORMS ALSO OVER SACS. THESE COULD ALSO GET QUITE STRONG
BUT UPPER SUPPORT LACKING FOR WIDESPREAD SEVERE WEATHER.  FARTHER
WEST...AGAIN EXPECT DRY STORMS OVER GILA AND LOWER RIO GRANDE
VALLEY.  KABQ-KGNT AREA COULD SEE AN ISOLATED DRY T/VIRGA SHOWER
WITH GUSTY WINDS EARLY THIS EVENING.

MCS OVER NE NM WILL LIKELY PUSH A BOUNDARY WWD THROUGH THE GAPS IN
THE CENTRAL MOUNTAIN CHAIN.  IN ADDITION TO GUSTY EAST CANYON
WINDS...THIS WILL SERVE TO PUSH LOW LEVEL MOISTURE A BIT FARTHER
WEST FRIDAY. OVERALL EXPECT ANOTHER ROUND OF STORMS FRIDAY. ISOLATED
SEVERE STORMS POSSIBLE...BUT PROBABLY NOT THE COVERAGE OF TODAY AS
UPPER SUPPORT/SHEAR NOT AS IMPRESSIVE.

NEW CROPS OF STORMS EXPECTED TO FIRE EACH DAY THIS WEEKEND AS
DISTURBANCES ROTATE CLOCKWISE AROUND THE GREAT BASIN UPPER HIGH.
ABQ METRO AREA MAY GET INTO MORE FAVORABLE RAIN SCENARIO AS STORMS
FORM OVER SRN SANGRES AND SANDIAS AND MOVE SWWD IN UPPER FLOW.
FAIRLY WET PATTERN TO CONTINUE ACROSS PARTS OF NM INTO NEXT WEEK
ALTHOUGH UPPER STEERING FLOW WILL LIKELY RETURN TO A NW-SE
FLOW...WHICH WILL TAKE STORMS OFF THE CENTRAL MTN CHAIN INTO THE
EASTERN HIGH PLAINS...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  96  56  97 /   0   0   0   5
GALLUP..........................  46  91  48  91 /   0   0   0  10
GRANTS..........................  50  90  51  89 /   5   0  10  10
GLENWOOD........................  60  94  58  95 /   5  10  10  20
CHAMA...........................  40  85  42  82 /  20   5  10  10
LOS ALAMOS......................  53  83  55  85 /  10  10  10  20
RED RIVER.......................  42  75  42  75 /  20  20  10  20
TAOS............................  48  84  47  86 /  20  20  10  20
SANTA FE........................  55  86  55  86 /  20  10  20  20
SANTA FE AIRPORT................  56  87  57  89 /  20   5  20  20
ESPANOLA........................  53  90  54  91 /  20   5  20  20
ALBUQUERQUE HEIGHTS.............  66  91  66  92 /  10   5  20  20
ALBUQUERQUE VALLEY..............  60  93  63  92 /  10   5  20  20
ALBUQUERQUE FOOTHILLS...........  62  89  62  92 /  10  10  20  20
ALBUQUERQUE WEST MESA...........  63  91  61  91 /  10  10  20  20
SOCORRO.........................  63  92  62  89 /  10  10  20  20
SANDIA PARK/CEDAR CREST.........  56  84  53  85 /  10  20  20  20
MORIARTY/ESTANCIA...............  53  87  55  86 /  20  10  20  20
CARRIZOZO.......................  59  89  59  88 /  10  20  20  20
RUIDOSO.........................  54  79  53  80 /  10  30  20  20
RATON...........................  52  82  51  84 /  40  30  10  10
LAS VEGAS.......................  52  81  51  82 /  30  20  20  20
ROY.............................  57  80  57  81 /  60  20  10  20
CLAYTON.........................  59  82  61  87 /  60  10  10  10
SANTA ROSA......................  60  87  60  88 /  20  10  10  20
TUCUMCARI.......................  63  89  63  91 /  50  20  10  10
FORT SUMNER.....................  64  87  63  91 /  20  10  10  10
CLOVIS..........................  63  87  62  90 /  50  20  10  10
PORTALES........................  63  88  63  91 /  50  20  10  10
ROSWELL.........................  69  91  67  94 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jun 22, 6:00 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 22 2006

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE NORTHEAST HIGHLANDS...NORTHEAST
PLAINS AND EAST CENTRAL PLAINS. THE AREA IS PRIMARILY NEAR AND EAST
OF A LINE FROM RATON TO FORT SUMNER TO MILNESAND. THE MAIN THREATS
ARE LARGE HAIL AND DAMAGING WINDS.

A FEW THUNDERSTORMS MAY ALSO PRODUCE GUSTY MICROBURST WINDS BETWEEN
40 AND 50 MPH ALONG THE CENTRAL MOUNTAIN CHAIN...AS WELL AS IN THE
WEST CENTRAL AND SOUTHWEST MOUNTAINS. THE STORMS WILL BE MAINLY DRY
WEST OF THE CENTRAL MOUNTAIN CHAIN SO LIGHTNING STRIKES MAY CREATE
FIRE STARTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SUNDAY AND MONDAY AFTERNOONS AND EVENINGS...THE POTENTIAL EXISTS
FOR SEVERE THUNDERSTORMS TO DEVELOP IN THE NORTHEAST
HIGHLANDS...NORTHEAST PLAINS AND EAST CENTRAL PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

THIS AFTERNOON AND THIS EVENING...SPOTTER ACTIVATION MAY BE REQUIRED
IN COLFAX...MORA...SAN MIGUEL...QUAY...CURRY...ROOSEVELT...HARDING
AND UNION COUNTIES AS WELL AS EASTERN GUADALUPE COUNTY AND EASTERN
DE BACA COUNTY.

SUNDAY AND MONDAY AFTERNOONS AND EVENINGS...SPOTTER ACTIVATION MAY
BE REQUIRED IN NORTHEAST AND EAST CENTRAL AREAS.

43

In the hours before

Special weather statement, Jun 22, 1:50 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
150 PM MDT THU JUN 22 2006

NMZ005>007-012-013-018-020-021-222045-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
ROOSEVELT COUNTY-
150 PM MDT THU JUN 22 2006

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT FOR NORTHEAST AND
EAST CENTRAL NEW MEXICO...

A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THIS AFTERNOON AND
THROUGH 10 PM FOR NORTHEAST AND EAST CENTRAL NEW MEXICO. STRONG
THUNDERSTORMS CAPABLE OF LARGE HAIL AND GUSTY WINDS ARE EXPECTED TO
FORM ACROSS NORTHEAST NEW MEXICO BETWEEN LAS VEGAS AND CLAYTON MAINLY
BETWEEN 230 PM AND 5 PM. OTHER STORMS WILL DEVELOP FARTHER SOUTH
TOWARDS SANTA ROSA...TUCUMCARI AND CLOVIS BY LATE AFTERNOON
GENERALLY AFTER 5 PM.

AT 150 PM...EARLY THUNDERSTORMS WERE FORMING IN THE NORTH MAINLY
BETWEEN LAS VEGAS AND RATON. STORMS WILL MOVE TOWARDS THE EAST AND
SOUTHEAST THIS AFTERNOON. A FEW OTHER STORMS HAD ALREADY FORMED IN
TEXAS EAST OF CLOVIS AND PORTALES.

DURING THIS WATCH BE SURE TO LISTEN FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS RELATED TO THIS DEVELOPING WEATHER. STAY
ESPECIALLY ALERT TO RAPID STORM DEVELOP LATER THIS AFTERNOON
BETWEEN 3 PM AND 6 PM.

03
Local storm report, Jun 22, 2:30 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 S LOS ALAMOS          35.86N 106.28W
06/22/2006  M1.00 INCH       LOS ALAMOS         NM   LAW ENFORCEMENT

0155 PM     HAIL             LOS ALAMOS              35.89N 106.28W
06/22/2006  M1.00 INCH       LOS ALAMOS         NM   PUBLIC

0205 PM     HAIL             LOS ALAMOS              35.89N 106.28W
06/22/2006  M0.75 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:02 PM MDTSevere Thunderstorm WarningABQLos Alamos43 min
Jun 22, 2:15 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min
Jun 22, 3:14 PM MDTSevere Thunderstorm WarningABQColfax61 min
Jun 22, 3:15 PM MDTSevere Thunderstorm WarningABQSan Miguel60 min
Jun 22, 3:59 PM MDTSevere Thunderstorm WarningABQUnion61 min
Jun 22, 5:00 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel60 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.